Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 169, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 7, 2024, 4:58 AM CDT for Sainte Genevieve County, Saint Francois County, Missouri; Randolph County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 2024, 4:58 AM CDT (09:58 UTC)
- Expired
- May 7, 2024, 5:45 AM CDT
- In force
- 47 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Randolph County, IL, Saint Francois County, MO, Sainte Genevieve County, MO
The radar
The St Louis radar (KLSX), 98 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 12:53 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.0 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:22 AM CDT, 36 minutes earlier. Its key messages:
- There is a chance for thunderstorms to redevelop late this morning and this afternoon over southeast Missouri and southwest Illinois. A few of these storms could be strong to severe.
- A greater risk of severe thunderstorms will be on Wednesday when the strongest storms will be capable of producing a few strong tornadoes and very large hail.
Area forecast discussion, May 7, 4:22 AM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 422 AM CDT Tue May 7 2024 .KEY MESSAGES... - There is a chance for thunderstorms to redevelop late this morning and this afternoon over southeast Missouri and southwest Illinois. A few of these storms could be strong to severe. - A greater risk of severe thunderstorms will be on Wednesday when the strongest storms will be capable of producing a few strong tornadoes and very large hail. && .SHORT TERM... (Through Late Wednesday Afternoon) Issued at 415 AM CDT Tue May 7 2024 Expect the QLCS to continue to move east across the CWA through 8 am. Latest SPC mesoanalysis is showing MUCAPES on the order of 1000- 2000 J/kg with deep layer shear of 40 knots which will help to maintain the strength of the line as it moves east across the area the next few hours in the tornado watch. The latest RAP is showing a 50 knot low level jet becoming more veered with time which supports a continued damaging wind/isolated brief tornado threat until the line moves out of the CWA. The RAP/NAM is showing MLCAPES climbing into the 2000-3000 J/kg range over the southeastern half of the CWA late this morning and afternoon ahead of the cold front with deep layer shear of 50 knots. While overall coverage of thunderstorms will be limited by lack of mid level ascent and convergence along the front, cannot rule out a few strong to severe thunderstorms capable of producing large hail, damaging winds and perhaps a brief tornado. Tonight looks dry as a weak shortwave moves across the area before an active day develops across the area on Wednesday. The ridge will move out of the area leaving a shortwave to approach the area late in the day from the west. This will bring a surface low and warm front north into area north during the day. There remains questions on how far north this front will move and will thunderstorms that develop early in the day affect how much instability is available for storms to develop later in the day. The current thinking is that the front will be able to move as far north as I-70 with MLCAPES between 2500-3500 J/kg to the south of the front and deep layer shear of 50-70 knots. This will be conducive for supercells both along the warm front and the cold front and in the open warm sector. Forecast soundings tomorrow afternoon are showing large clockwise curvature in the low layers which will enhance the potential for tornadoes including the potential for a few strong ones. The front will move southeast of the area tomorrow evening. && .LONG TERM... (Wednesday Night through Monday) Issued at 415 AM CDT Tue May 7 2024 Global models are showing an active pattern continue into the the weekend with additional chances for showers and thunderstorms. Temperatures will cool down close to normal Thursday through Saturday before climbing back above normal Sunday and Monday. Britt && .AVIATION... (For the 06z TAFs through 06z Tuesday Night) Issued at 1148 PM CDT Mon May 6 2024 Line of strong to severe thunderstorms over western Missouri is still on track to move into COU/JEF between 07-10Z, UIN between 08-11Z, and the St. Louis terminals between 09-12Z. These thunderstorms will likely produce MVFR, possible IFR ceilings and visibilites in brief downpours and strong wind gusts (possibly between 35-50 knots). The storms will move off to the east by 12Z, with just a low chance of redevelopment during the day on Tuesday. MVFR ceilings will linger through 18Z, but mainly dry and MVFR conditions are expected during the afternoon. Outside of thunderstorms winds will gust to 20 knots from the south through mid morning before veering out of the southwest. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 7, 4:21 AM CDT, 37 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 421 AM CDT Tue May 7 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-080930- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 421 AM CDT Tue May 7 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Strong to severe thunderstorms are possible early this morning, and again this afternoon and early evening. 60 mph wind gusts and a brief tornado are the primary threats this morning. Storms this afternoon and evening may produce large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are expected on Wednesday. Some of the storms could be severe with large hail, damaging winds, and tornadoes. There is a chance of thunderstorms again for parts of the area on Friday night, Saturday, and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Carney
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 1:12 AM CDT | Severe Thunderstorm Warning | LSX | Cole, Moniteau | 78 min |
| May 7, 1:25 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway, Monroe | 80 min |
| May 7, 2:05 AM CDT | Severe Thunderstorm Warning | LSX | Knox, Shelby | 70 min |
| May 7, 2:15 AM CDT | Severe Thunderstorm Warning | LSX | Osage | 60 min |
| May 7, 2:19 AM CDT | Severe Thunderstorm Warning | LSX | Monroe | 41 min |
| May 7, 2:34 AM CDT | Tornado Warning | LSX | Knox | 14 min |
| May 7, 2:41 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway, Montgomery | 64 min |
| May 7, 2:57 AM CDT | Tornado Warning | LSX | Audrain, Ralls | 17 min |
| May 7, 2:59 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade, Osage | 46 min |
| May 7, 3:06 AM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Pike, Warren | 54 min |
| May 7, 3:09 AM CDT | Severe Thunderstorm Warning | LSX | Crawford | 36 min |
| May 7, 3:27 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds, Washington | 63 min |
| May 7, 3:41 AM CDT | Severe Thunderstorm Warning | LSX | Franklin | 49 min |
| May 7, 3:49 AM CDT | Tornado Warning | LSX | Crawford, Franklin, Washington | 26 min |
| May 7, 4:05 AM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis, City of Saint Louis | 40 min |
| May 7, 4:13 AM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 47 min |
| May 7, 4:16 AM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Warren | 44 min |
| May 7, 4:20 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds, Washington | 40 min |
| May 7, 4:23 AM CDT | Tornado Warning | LSX | Saint Charles, Saint Louis | 37 min |
| May 7, 4:48 AM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Francois | 42 min |
| May 7, 5:03 AM CDT | Severe Thunderstorm Warning | LSX | Greene, Macoupin, Montgomery | 42 min |
| May 7, 5:37 AM CDT | Severe Thunderstorm Warning | LSX | Randolph | 15 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.